March 22, 2013

More Sleepless Nights

Posted in Crashes, ME/CFS, Progress tagged , , , , , , , , , , , , , , at 5:29 pm by Reva

For months I’ve been trying to work out what might be increasing my symptoms these last 9 months. One and a half years ago I started taking low dose amitriptyline to help me sleep. Before taking it I had no trouble falling asleep but I’d wake on and off throughout the night, sometimes lying awake for hours. Once I started taking it I still would wake once through the night but I would fall straight back to sleep.

Recently I wondered if maybe it might be behind some of my fatigue. Maybe it was causing me to be foggy through the day. A few different people have suggested that at the dose I was taking it really shouldn’t be causing problems. Amitriptyline has other uses and when used as an antidepressant it is given at much higher doses. At the low dose I was taking there shouldn’t be any issues. I was still curious. I don’t think I have any issues with tolerating medications and chemicals that other people with ME/CFS have but maybe the reaction for me is subtle.
imagesCAT7UHT2

I had a chat with my GP, and I also asked about high dose melatonin. She was more than happy to prescribe it, however given that melatonin works by resetting the body clock and I’d been sleeping well for 18 months I shouldn’t need it. My body clock should be reset.
That night, and the following six, I cut the amitriptyline tablets in half to reduce my dose. I was sure I was on a winner. No change to my sleeping pattern. I was falling right to sleep at night, then waking once through the night and then waking up with my alarm. The waking was as difficult as ever, but it was no different.

The next week I cut out the tablets. For another week things continued on the same. Wake once, then straight back to sleep until my alarm went off. I even slept well through the heat when everyone around me was complaining of sleepless nights.  But last Saturday morning I woke at 1am. Then again at 4am. And then I didn’t go back to sleep for an hour and a half. The result – complete overwhelming fatigue and pain. The kind that makes you feel nauseous, that sits there in the forefront of your mind stopping you from being able to distract yourself with anything else. The next night I was back to my usual “wake once and go back to sleep” routine so I decided one night of poor sleep isn’t enough to change go back.
tumblr_mipsg2IzKK1ruk7t3o1_500

Then Tuesday morning I had a repeat of Saturday morning. Not so easy to cope with the overwhelming fatigue at work. It reminded me why I’d gone on the amitriptyline in the first place. This used to happen so frequently that I was struggling with work; but one day I should be able to get through.
It was the second replay on Thursday morning that changed my mind. Three sleepless nights out of six compared to I think one in 18 months is pretty clear that the amitriptyline was doing some good. Even if there is a little fogginess (which I don’t feel reduced at all, but I don’t know how long it would take for it to completely get out of my system), the fogginess is actually easier to work with than the severe fatigue, nausea and radiating pain I feel after the days is a thousand times harder to live with.
funny-sleep-comic

So last night I put myself back onto the amitriptyline. I had a good night’s sleep and I think given a few more I should be back to my normal, or at least my most recent normal, and I’ve crossed one more theory off my list.

Advertisements

8 Comments »

  1. Jess Bruce said,

    Thanks for visiting and following my blog! I’m really enjoying reading your posts. I had a similar experience with amitriptyline and sleep (I was taking 30mg). I still take it but now also take 2mg melatonin just before I go to bed and fall asleep instantly (the amitriptyline wasn’t helping that) and if I wake in the night I also now get straight back to sleep which is amazing! I find the amitriptyline is wonderful for pain relief. Last summer we reduced the amount to 10mg for a few weeks and oh my gosh the myalgia pain got so bad that we increased it back up again. I think you’re right that in ME / CFS response and reaction to drugs can be very subtle. I think once you’ve found something that works for you, stick with it. I hope your sleep has continued to be back to ‘normal’ for you. It makes all the difference doesn’t it?

    • Reva said,

      I’ve put myself back on to 5mg for the past 3 nights and have slept much better but still have some pain. I was on 10mg so I’m weighing up whether to go back to that dose or just take some pain killers some days. I initially didn’t realise how much it was helping my pain until I accidentally forgot to take it a few nights in a row. Yes, I don’t think I appreciate how much difference a decent sleep makes until I go back to my old ways

  2. I’ve been struggling with some insomnia too…I hope yours works itself out!

    • Reva said,

      Thank you 🙂 it is sorting itself out now – almost back to my most recent normal

  3. Mommabel said,

    Funny the medical experiments we put ourselves through. Glad you are getting back on track…

    • Reva said,

      I know! It’s like the only way we have to prove to ourselves things are working is to stop doing them 😉

      • ABE said,

        “the only way we have to prove to ourselves things are working is to stop doing them”

        That is so true! I try cutting the Celebrex back (I take 200mg twice a day for pain) because I worry about long term liver problems. But as soon as I cut back to 3 every two days (1 every 16 hours), the pains come back and I ask myself What is this?

        And then the stupid brain remembers – and I slink back.

        But I did get myself off benzodiazepines (the doctor prescribed Clonozepam) for Restless Leg Syndrome that was making it impossible to get to sleep. I found out how addictive they are, slowly weaned myself off, and found that doing yoga stretches for hamstrings and quads took care of the twitchiness.

        So you have to keep trying – sometimes you win, sometimes you lose.

      • Reva said,

        I can totally relate. Sometimes I forget to take one of my medications. When I miss it 2 days in a row I become nauseous and headachy. I get that slinking back feeling when I start to complain about feeling nauseous and suddenly remember I haven’t taken my tablet for two days straight. My own fault.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: